Why Does Heroin Make You Itch?

Medically Reviewed by Johnelle Smith, M.D on July 6, 2021

People that abuse heroin may suffer from many long-term and short-term side effects that include itchy skin. People with a substance use disorder that involves heroin may experience other side effects that impact their health and comfort.

Why Does Heroin Make You Itch?

When a person takes heroin, they immediately feel a release of endorphins, painlessness, and euphoric calm. Heroin also makes people itch.

Heroin primarily creates an itch response as a result of the opioid drug binding to opioid receptors in the brain.

The opioid receptors transmit pruritus (itch information) to the brain — which makes a person feel itchy through nerve signals.

Learn more about the physical effects of heroin abuse

Heroin Itching Due To Immune Responses And Heroin-Related Injuries

Heroin can also make people feel itchy because of immune system responses or skin injuries.

People that abuse heroin by smoking, snorting, or injecting will have different responses to the drug based on the method of ingestion.

When heroin is injected, it can cause sores, abscesses, and long-term skin problems that may cause itchiness. Some infections and scabs can become constantly itchy.

The immune system can also activate a histamine response as a reaction to foreign substances entering the body when people abuse heroin.

The body can easily interpret heroin in the body as an allergen to be attacked, which causes an itch.

Other Causes Of Heroin Itching

Heroin and other opioids have a significant impact on a person’s mental and physical health, both immediately after taking it and when the drug is abused over months and years.

In many cases, itchiness can result after immediate use and as a response to the absence of the drug — a part of some anxiety-driven withdrawal symptoms.

Find the right treatment program for heroin abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Heroin Withdrawal May Lead To Itching

Itching is often viewed as a hallmark external sign of heroin withdrawals.

Withdrawal symptoms occur when a person becomes dependent on heroin to function normally. Strong physical and emotional responses can occur due to the absence of the drug from the system.

Some withdrawal symptoms besides itching include:

  • anxiety
  • depression
  • vomiting
  • high blood pressure
  • irritability
  • body aches
  • cold flashes
  • mood swings
  • insomnia

Getting Help For Heroin Addiction

Addiction and dependence on opioids like heroin are all-consuming. If you or a loved one has a substance use disorder involving opioids, help is available.

Call our helpline for information about the best inpatient and outpatient heroin treatment programs for your needs. Sobriety is possible — call now to get started.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 6, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400